Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 8, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Sep 17, 2020, 1:08 PM MDT for 7 counties in Montana. It took effect at Sep 18, 2020, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2020, 1:08 PM MDT (19:08 UTC)
- In effect from
- Sep 18, 2020, 1:00 PM MDT
- Expired
- Sep 18, 2020, 9:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2542 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
329 WWUS85 KMSO 171908 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 108 PM MDT Thu Sep 17 2020 MTZ110-111-190300- /O.UPG.KMSO.FW.A.0007.200918T1900Z-200919T0300Z/ /O.NEW.KMSO.FW.W.0008.200918T1900Z-200919T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 108 PM MDT Thu Sep 17 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT FRIDAY... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: The combination of gusty southerly winds, low humidity, unseasonably hot temperatures and very unstable atmosphere (high Haines), could produce critical fire weather conditions. * Winds: South to southwest 15 to 25 mph with gusts of 30 to 35 mph. The strongest wind speeds and gusts are likely to occur after 1700. * Minimum humidities: 8 to 15 percent. * Haines Index: 6 && $$
1 follow-up statement
611 WWUS85 KMSO 190234 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 834 PM MDT Fri Sep 18 2020 MTZ110-111-190345- /O.EXP.KMSO.FW.W.0008.000000T0000Z-200919T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 834 PM MDT Fri Sep 18 2020 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Sep 17, 6:03 AM MDT, 7 hours 5 minutes earlier.
Area forecast discussion, Sep 17, 6:03 AM MDT, 7 hours 5 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Missoula MT
603 AM MDT Thu Sep 17 2020
.DISCUSSION...Wildfire smoke will continue to reduce visibility
and create poor air quality through Friday morning across the
Northern Rockies. A Pacific low pressure system is still on track
to push into Oregon Friday afternoon. The breakdown of the high
pressure ridge coupled with a strong gradient should allow the
atmosphere to mix Friday afternoon and provide some relief from
the smoke and haze.
A fire weather watch is still in effect for southwest Montana due
to dry, windy, and unstable conditions expected as the ridge
breaks down Friday afternoon.
Showers will begin to move into central Idaho Friday evening and
western Montana by early Saturday morning. Although models are
trending away from a closed low solution and subsequently towards
lower precipitation amounts, a tenth of an inch of rain is
expected for valleys, with higher amounts in the mountains. Areas
such as the Mission Mountains and Bob Marshal Wilderness can
expect upwards of an inch of rain over the weekend.
Sunday through Tuesday, the flow will pattern will be conducive to
helping limit the amount of smoke returning to our area.
By Wednesday, a trough is expected to build off the Pacific coast, which
will bring the return of southwest flow and increase the chances
of wildfire smoke returning to the Northern Rockies.
&&
.AVIATION...Wildfire smoke will continue to affect visibilities
and ceilings for area terminals through Friday morning. Visibilities
will stay between 3 to 4 miles through the afternoon. Expect a
slight improvement in visibilities and ceilings as winds turn to
the east-northeast this afternoon, except KSMN.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Friday afternoon through Friday evening
Deerlodge/West Beaverhead...East Beaverhead.
ID...&&Nearby
Red Flag Warnings in Montana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.